Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 165, NWS Springfield, MO

May 8, 2002Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 8, 2002, 8:43 PM CDT for Bourbon County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2002, 8:43 PM CDT (01:43 UTC)
Expired
May 8, 2002, 9:30 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 116 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 9:15 PM CDTThunderstorm Wind 55 EFt Scott, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 8:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
2470 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 090143
SVRSGF
KSC011-090230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
843 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS

* UNTIL 930 PM CDT

* AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM
  WAS LOCATED 7 MILES NORTH OF UNIONTOWN...OR 15 MILES SOUTHWEST OF
  MOUND CITY...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FORT SCOTT BY 900 PM CDT.
   FULTON BY 905 PM CDT.

THE TOWNS OF XENIA...MAPLETON...DEVON...HARDING AND HAMMOND ARE ALSO
IN THE PATH OF THIS STORM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3801 9507 3768 9508 3767 9461 3806 9462

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:04 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, May 8, 3:04 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT WED MAY 8 2002

FORECAST CONCERNS TODAY INCLUDE THREAT FOR SEVERE WEATHER AND HEAVY
RAIN TONIGHT AND ANOTHER ROUND OF RAIN BEGINNING ON FRIDAY.

SURFACE FRONT ROUGHLY ALONG AN OMA-ICT LINE AT THIS TIME.  SATELLITE
IS INDICATING CONVECTION ALREADY BEGINNING TO FIRE ALONG THE FRONT.
UPPER LEVEL NORTHERN TROUGH EXPECTED TO MOVE THE SURFACE FRONT
THROUGH THE AREA OVERNIGHT.  WILL KEEP FLASH FLOOD WATCH GOING
THROUGH THE EARLY MORNING HOURS.

EXPECT A SQUALL LINE TO DEVELOP BY EARLY EVENING AND BEGIN AFFECTING
OUR CWA AROUND 00Z.  AVN HAS THE FRONT APPROACHING THE AREA BY 06Z
AND THROUGH BY 12Z.  LOOKS LIKE ONLY ONE ROUND OF THUNDERSTORMS TO
DEAL WITH TONIGHT RATHER THAN 2-3.  WHILE RAINFALL AMOUNTS COULD BE
HEAVY...DO NOT ANTICIPATE AS MUCH RAIN AS LAST NIGHT.

ONCE THIS SYSTEM IS THROUGH...THE NEXT CONCERN IS FOR FRIDAY THROUGH
MONDAY.  AVN IS BRINGING A SERIES OF SHORTWAVES ACROSS THE AREA
BEGINNING FRIDAY AFTERNOON.  AS SUCH...WILL INTRODUCE POPS IN FOR
BOTH FRIDAY AND FRIDAY NIGHT.  AFTER THAT...DID NOT MAKE TOO MANY
CHANGES TO THE EXTENDED DUE TO ONGOING WEATHER SITUATION.

.SGF...
MO...FLOOD WATCH UNTIL 700 AM CDT THURSDAY FOR ZONES MOZ055>058...
MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

KS...FLOOD WATCH UNTIL 700 AM CDT THURSDAY FOR ZONES KSZ073...
KSZ097...KSZ101.

GAEDE

In the hours before

Special weather statement, May 8, 8:00 PM CDT, 43 minutes before
KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-093>095-101>104-
090700-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 259...IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MCDONALD...
MILLER...MORGAN...NEWTON...POLK...ST. CLAIR...STONE...TANEY...VERNON
AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
BRANSON...CAMDENTON...FORT SCOTT...JOPLIN...LEBANON...MONETT...MOUNT
VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...
SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL TO THE SIZE
OF QUARTERS...DAMAGING WINDS IN EXCESS OF 70 MPH...AND TORRENTIAL
RAINFALL...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY
NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:37 PM CDTTornado WarningSGFCherokee, Crawford38 min
May 8, 10:17 PM CDTFlash Flood WarningSGFCrawford3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.